On the regions bounded by homotopic curves

A. Marden, I. Richards, B. Rodin

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


We give a short proof of the following theorem of H. I. Levine [2]: Let A? and B be nonintersecting simple closed curves on an orientable surface S (compact or not). (i) If A? is homotopic to zero, then A bounds a closed disk in S. (ii) If A and B are freely homotopic but not homotopic to zero then A ∪ B? bounds a closed cylinder in S.

Original languageEnglish (US)
Pages (from-to)337-339
Number of pages3
JournalPacific Journal of Mathematics
Issue number2
StatePublished - Jan 1966
Externally publishedYes


Dive into the research topics of 'On the regions bounded by homotopic curves'. Together they form a unique fingerprint.

Cite this